NewsLocal News

Actions

Milwaukee Health Department urges residents to stop vaping immediately

Health Department in Milwaukee bans vaping
Posted at 4:07 PM, Aug 28, 2019
and last updated 2019-08-28 20:07:31-04

MILWAUKEE — The City of Milwaukee Health Department is urging residents to stop using any vape and/or e-cigarette devices immediately.

Sixteen individuals have been hospitalized with severe chemical pneumonitis, or chemical pneumonia (inflammation of the lungs due to aspiration or inhalation of irritants) as of Wednesday, according to the health department.

These people reported using vape products or dabbing (vaping marijuana oils, extracts or concentrates) in the weeks and months prior to hospitalization. However, the specifics of the products are unknown, according to the health department.

Residents are being strongly encouraged to not utilize any THC products containing e-liquid, according to the news release.

Counties with confirmed cases include Dodge, Door, Kenosha, Milwaukee, Portage, Racine, Walworth, Washington, Waukesha and Winnebago.

“We continue to learn more about the health effects associated with e-cigarettes. As the public health authority for the city, the MHD is committed to protecting the public from the dangers of secondhand exposure,” said Dr. Jeanette Kowalik, the commissioner of health.

Alderman Michael J. Murphy, the co-chair of the City-County Heroin, Opioid, Cocaine Task Force, weighed in on the importance of why residents should not use vaping products.

“As someone who has worked diligently to eliminate access to tobacco and e-cigarettes among youth, I urge residents pay close attention to the poor health effects from using these products.”

“We continue to learn more about the health effects associated with e-cigarettes. As the public health authority for the city, the MHD is committed to protecting the public from the dangers of secondhand exposure." — Dr. Jeanette Kowalik, the commissioner of health

If you or anyone you know experience the following symptoms and have used vaping products, please contact your primary care physician immediately:

  • Cough
  • Shortness of breath
  • Fatigue
  • Fever
  • Anorexia
  • Pleuritic chest pain
  • Nausea
  • Diarrhea

Clinicians who become aware of such cases should report incidents to their local public health officer.

For more information about e-cigarettes or vaping, click here.